Utah, 2021

Debris Flow and Flood in Utah, August 18 to 19, 2021

August 18 to 19, 2021 · NWS GJT · 2 events in 1 county or zone

An area of low pressure originating from the Pacific Northwest dropped into the Great Basin. As this feature slowly lifted across the region it tapped into a stream of monsoon moisture from the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure originating from the Pacific Northwest dropped into the Great Basin. As this feature slowly lifted across the region it tapped into a stream of monsoon moisture from the south. The upper level lift paired with the abundance of moisture resulted in widespread showers and thunderstorms. Some storms produced heavy rain which led to localized flooding and debris flows in Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 18, 4:49 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 18, 4:49 PM MST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
549 PM MDT Wed Aug 18 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 122 PM MDT Wed Aug 18 2021

Everything is on track for active weather over the next few days. A
low pressure has begun to move over the northern Great Basin, which
is causing an increase in the southerly flow. PWATS have increased
overnight and will support the potential for widespread showers and
storms. Most of the initial develop will be driven by diurnal
heating, but as things evolve that may change. Closer to the low
pressure forcing is much stronger in central Utah, and those storms
will move into our area. Lift on the nose of a subtropical jet is
moving through central AZ and that will continue northeastward into
our area that will force more convection. The highest instability
will be across the southwestern third of the CWA and the best shear
is over the northwest third. Where this overlaps will be the highest
potential for strong to severe storms. This is supported by several
CAMs, which show rotating updrafts in around that area. Large hail
and damaging winds are threats through the evening. In addition to
that heavy rainfall will bring the potential for flash flooding.
Storm motion is quicker than the normal summer pattern, but rainfall
rates will exceed 1"/hr and training storms looks possible. Clusters
and or lines of storms could form as well. Over the course of the
evening things could evolve into more stratiform with embedded
convection that continues overnight. Northeast Utah and northwest
Colorado are highlighted by models to receive the most rainfall.

Tomorrow morning the main piece of energy associated with the trough
trigger additional convection in central Utah. Soundings show that
this convection could become strong to severe in the morning hours.
The models show that moving eastward across our area during the day,
which will be supported by the forcing. Shear will actually be a bit
stronger although instability might be some what hindered. The lift
may be able to compensate for that. The more robust convection may
stay confined to the southeast half of the area. Hail, strong winds
and heavy rainfall remain a threat through tomorrow. The Grizzly
Creek will be one big concern during this event. There will be
several opportunities for impact on the burn scar with storms
lifting northward across the region this afternoon through tomorrow
evening. That energy exits the area tomorrow evening so most these
threats come to an end. One last shortwave could rotate over the
area on Friday spawning more precipitation in the central and
southern mountains. PWATs will be decreasing during this time frame
so heavy rainfall potential should decrease.

.LONG TERM...(Friday through Wednesday)
Issued at 122 PM MDT Wed Aug 18 2021

The upper level trough will lift out of the region by midday Friday
as the axis shifts east of the Continental Divide. Drier
northwesterly flow will be advected into the region in its wake.
However, PWATs will not take much of a hit during this period so
another round of scattered showers and thunderstorms can be expected
during the afternoon and early evening hours. After a brief
transition to zonal flow aloft on Friday night, southwest flow will
return for the weekend as the next Pacific trough digs into the
northwestern CONUS. This system will quickly trek across the
Intermountain West on Saturday with its base brushing the northern
tier of the forecast area for Sunday. The shallower nature of this
system paired with a broad area of high pressure situated to the
southeast will minimize the influx of subtropical moisture from the
south. Regardless, this aided lift aloft will be enough to result in
an uptick in convection across at least the higher terrain through
the weekend. Another trough is quick to dig into the Pacific
Northwest at the start of the new week as the previously mentioned
center of the upper level ridge drifts slowly westward. For now the
extended forecast guidance is relatively consistent, though this may
change as the week progresses.

Temperatures will run below normal through the weekend in the wake
of the trough and as the next system moves through before slowly
rebounding early next week thanks to the ridge gradually shifting
westward. However, this is subject to change, especially if any of
the quick-moving shortwaves trend farther south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM MDT Wed Aug 18 2021

Widespread showers and thunderstorms are expected to continue
this evening, overnight, and into Thursday. VCTS and TS on
station is expected with hail, gusty winds, and heavy rainfall
possible for all TAF sites. MVFR conditions will be possible
under and near the stronger cells that form for the next 24 hours.
ILS breakpoints will likely be met from time to time, especially
at KRIL, KEGE and KASE.

&&

.HYDROLOGY...
Issued at 122 PM MDT Wed Aug 18 2021

The influx of monsoon moisture and lift from a system is likely
to produce thunderstorms with heavy rainfall and larger areas of
persistent moderate rainfall rates. Areas closer the UT and CO
border will have the greatest threat of excess runoff over the
next 36 hours. However our burn scars including the high impact
Grizzly Creek and other favored areas in steep terrain will also
be susceptible to debris flows. The current Flash Flood Watches
highlight the favored areas for flooding threats through tomorrow
night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch through Thursday evening for COZ001-003-
     006>011-013-017-020.

UT...Flash Flood Watch through Thursday evening for UTZ023>025-
     027>029.

&&

SHORT TERM...KJS
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 18, 12:39 PM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
139 PM MDT Wed Aug 18 2021

COZ001>014-017>023-UTZ022>025-027>029-191945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
139 PM MDT Wed Aug 18 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorm coverage will increase significantly today and many
of the storms will have the threat of heavy rainfall rates and
gusty winds. The development of stronger storms in eastern Utah
will also be capable of producing large hail and severe winds to
70 mph. Heavy rainfall rates or prolonged moderate precipitation
could impact burn scars and lead to other runoff issues over the
next 24 hours. The Grizzly Creek burn scar will be especially
susceptible to flash flooding which will impact travel if this
occurs. Nocturnal showers and storms will continue overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with the threat of heavy rainfall will continue to
be a threat to eastern Utah and Western Colorado on Thursday.
There is low probability that a few storms could produce large
hail over eastern Utah Thursday afternoon as well. Burn scars and
steep terrain will remain under the highest threat for flooding
and debris flows into Thursday evening. These threats decrease on
Friday as the storm lifts eastward. Daily showers and storms will
favor the higher elevations through the weekend with generally dry
conditions elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding or severe weather to the National Weather Service in
Grand Junction.

In the hours before

Special weather statement, Aug 18, 5:20 PM MST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
620 PM MDT Wed Aug 18 2021

UTZ027>029-190045-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
620 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of north central San
Juan and southwestern Grand Counties through 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Green River to 10 miles
southwest of Canyonlands National Park. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 132 and 150.
 Utah 279 between mile markers 0 and 9.
 Utah 313 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Utah.

&&

LAT...LON 3875 11008 3879 11011 3888 10968 3820 10953
      3822 10992 3823 10989 3832 10996 3835 10994
      3839 11003 3842 11001 3846 11004 3848 11000
      3851 11005 3856 10999 3858 11006 3861 11000
      3862 11005 3865 11004 3871 11012
TIME...MOT...LOC 0019Z 269DEG 38KT 3869 11014 3831 11004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Grand

When
August 18, 11:00 PM MST
Where
Grand County, 6.8 mi NW of Castle Valley to 7.19 mi NW of Castle Valley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
38.730, -109.520

A debris flow occurred in the Salt Wash that crosses Delicate Arch Road in Arches National Park. 3 to 6 inches of mud was deposited across the road and a few medium to large size boulders were moved.

Flood, Grand

When
August 19, 12:00 AM MST
Where
Grand County, 1.46 mi ESE of Potash to 1.31 mi ESE of Potash
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
38.509, -109.597

A flash flood resulted in the temporary closure of Hunter Canyon Campground along the Kane Creek Road near Moab. The local Bureau of Land Management office had pictures of Kane Springs Creek running high and water spilling into the campground.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967339, 967340.